15 y/o F – Stiff Neck

Case study: what are your thoughts?

The Story

It’s a busy evening, you’ve already been to a rollover on the interstate with an ejection and several other EMS calls with minor complaints. You just made it back to the station when the printer rolls again.

“Engine twenty three…”

You don’t even bother listening to the rest but you gather from the talk in the cab that this is some sort of neck pain. Seems rather menial as described, probably someone with a stiff neck after a trauma hours or even days ago, or they just woke up from sleeping on the floor. They have all happened before.

The engine winds its way through traffic under the skillful direction of an experienced driver. The cab sudden jerks off to the right and slows to crawl as you begin scanning numbers. Finally, it comes to a stop in front of a small house. Several people inside are speaking Spanish.

“English?” the lieutenant asks the person at the door.

“Yes, please come in, my daughter is right here.” the lady at the door points to a teenage girl seated on a chair in the living room. We appears to be very uncomfortable as one of her sisters holds her head back at a near 90 degree angle.

“Her head has been like this for a while,” she explains, “it has been getting worse over the past few hours.”

Your partner palpates the right side of her neck. “Yeah, it’s pretty stiff.”

He starts asking the usual questions about allergies, recent trauma, past medical history such as asthma and heart problems, and then comes to questions about recent illnesses.

The following information and vitals are gathered:

Demographics – 15 y/o F hispanic female

VS – BP 124/86, HR 122, RR 22 rapid, lung sounds unlabored and clear, sinus tachycardia without ectopy on monitor

No trauma, no past medical history.

The family responds to questions regarding any other types of illnesses.

“She’s been sick lately with a cold, the doctor gave her some medicine,” the older sister explains.

You look inquisitively at her over the top of your safety glasses. “Let me see them.” She brings you two pill bottles, one marked “Amoxicillin” and the other marked as “Prochlorperazine.” This piques your interest. You turn to the AEMT. “Start an IV, I know what the problem is.”

What are your thoughts?

  • Pingback: Tweets that mention 15 y/o F – Stiff Neck | Hybrid Medic -- Topsy.com()

  • This sounds almost exactly like my reaction to Augmentin a cillin and steroid combo. I experienced excrutiating muscle tensioning and flexing through my back, groin (no giggling, it hurt ALOT) and neck. Since i do not carry a field guide I won’t cheat and look the second one up. since I don’t know, I’ll go with what I do see. the only thing that made me better was stopping the meds, but that has likely already started.

  • This sounds almost exactly like my reaction to Augmentin a cillin and steroid combo. I experienced excrutiating muscle tensioning and flexing through my back, groin (no giggling, it hurt ALOT) and neck. Since i do not carry a field guide I won’t cheat and look the second one up. since I don’t know, I’ll go with what I do see. the only thing that made me better was stopping the meds, but that has likely already started.

  • Adam Thompson, EMT-P

    Maybe she overdosed on her skitzo med. Must include meningitis in the differential though.

  • Adam Thompson, EMT-P

    Maybe she overdosed on her skitzo med. Must include meningitis in the differential though.

  • I would be concerned about the possibility of meningitis with the recent infection and the complaint of a stiff neck. However, with the recent use of Prochlorperazine (Compazine), it’s very likely that the patient could be having a dystonic reaction to the medication. The majority of the ones I’ve seen have also had rigidity in their facial muscles as well as the neck. Next on the list would be a little more rare but also possible with Prochlorperazine use is neuroleptic malignant syndrome. This would also present with a fever and neck stiffness though we’d likely also see some hemodynamic instablility. It seems more common with prolonged use of the medication as well. I think the best course of action is take extra precautions in case it is infectious and administer IV diphenhydramine and monitor for changes.

  • I would be concerned about the possibility of meningitis with the recent infection and the complaint of a stiff neck. However, with the recent use of Prochlorperazine (Compazine), it’s very likely that the patient could be having a dystonic reaction to the medication. The majority of the ones I’ve seen have also had rigidity in their facial muscles as well as the neck. Next on the list would be a little more rare but also possible with Prochlorperazine use is neuroleptic malignant syndrome. This would also present with a fever and neck stiffness though we’d likely also see some hemodynamic instablility. It seems more common with prolonged use of the medication as well. I think the best course of action is take extra precautions in case it is infectious and administer IV diphenhydramine and monitor for changes.

  • DaveO

    Dystonic reaction to medication……….50mg Benadryl SIVP.
    Had a pt. run her car off the road because her eyes had rolled back so far in her head she couldn’t see and her neck had cranked about 150 degrees to the right………5 secs after the Benadryl went in she was fine.

  • DaveO

    Dystonic reaction to medication……….50mg Benadryl SIVP.
    Had a pt. run her car off the road because her eyes had rolled back so far in her head she couldn’t see and her neck had cranked about 150 degrees to the right………5 secs after the Benadryl went in she was fine.

  • torticollis/dystonic reaction

  • torticollis/dystonic reaction

  • madmeg

    I’d be worried about meningitis and meningococcal, what’s her temp? has she got a rash?

  • Pingback: SAMPLE Medication Mnemonic | EMS Patient Assessment | EMS Office Hours()

  • Emsmedrx

    Was a pleasure to participate on the EMS Office hours with you, Acute dystonia can present to patients of Phenothiazines and medications in the same anti- psychotic category. This is further extrapolated to this scenario, where Prochlorperazine was most likely prescribed for N & V. Moreover, chlorpromazine can be used hiccups. Haloperidol is probably more frequently used, but due to the advent of atypical ati-psycotics- we are seeing much less of these adverse drug reactions. Such agents are Zyprexa, Risperdal, Seroquel and Abilify.

    Metoclopramide also is implicated and now has a black box warning. Fortuntately, more doctors and EMS systems have adopted Ondansetron for N & V (although only FDA indicated for N/V secondary to chemotherapy and post-operative N & V secondary the anesthesia.

    Yes Benztropine and Diphehyramine is very effective.

    However, there is a difference in Acute Dystonia, EPS (Exta pyridimal side effects) and Tim Noonan in Rogue Medic did a great job comparing and contrasting them.

    Mark Albert of emsmedrx Pharmacist

  • Emsmedrx

    Was a pleasure to participate on the EMS Office hours with you, Acute dystonia can present to patients of Phenothiazines and medications in the same anti- psychotic category. This is further extrapolated to this scenario, where Prochlorperazine was most likely prescribed for N & V. Moreover, chlorpromazine can be used hiccups. Haloperidol is probably more frequently used, but due to the advent of atypical ati-psycotics- we are seeing much less of these adverse drug reactions. Such agents are Zyprexa, Risperdal, Seroquel and Abilify.

    Metoclopramide also is implicated and now has a black box warning. Fortuntately, more doctors and EMS systems have adopted Ondansetron for N & V (although only FDA indicated for N/V secondary to chemotherapy and post-operative N & V secondary the anesthesia.

    Yes Benztropine and Diphehyramine is very effective.

    However, there is a difference in Acute Dystonia, EPS (Exta pyridimal side effects) and Tim Noonan in Rogue Medic did a great job comparing and contrasting them.

    Mark Albert of emsmedrx Pharmacist